Mississippi, 2013

Flash Flood in Mississippi, July 6, 2013

July 6, 2013 · NWS LIX · 1 event in 1 county or zone

A nearly stationary low pressure system along the Louisiana coast aided the development of thunderstorms over the coastal waters on three consecutive days. Several of these storms moved over the Mississippi coastal counties on the morning of the 6th, producing flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A nearly stationary low pressure system along the Louisiana coast aided the development of thunderstorms over the coastal waters on three consecutive days. Several of these storms moved over the Mississippi coastal counties on the morning of the 6th, producing flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 6, 6:37 AM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 6, 6:37 AM CST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
737 AM CDT SAT JUL 6 2013

.AVIATION...

UPDATE...LIFR CONDITIONS HAVE DEVELOPED DUE TO LOW STRATUS BELOW
500 FEET AT KBTR...KHDC...AND KMCB. IT WILL BE DIFFICULT TO SAY
WHETHER THIS WILL SPREAD INTO OTHER AREAS SINCE SATELLITE CANNOT
DETECT THE CLOUDS VERY WELL DUE TO HIGHER LEVEL CLOUDS. HOWEVER...
WITH THE SUN UP...IT SHOULD BE TOUGH FOR THIS THIN CLOUD LAYER TO
LAST AND SPREAD FOR MORE THAN ANOTHER HOUR OR TWO. BESIDES
UPDATING FOR THESE LOCATIONS...REMAINDER OF THE TAF FORECAST IS ON
TRACK AT THIS TIME.

HERE IS THE PREVIOUS PERTINENT PORTION OF THE AVIATION
DISCUSSION...MVFR CONDITIONS WILL CONTINUE AT A FEW AIRPORTS EARLY
THIS MORNING BOTH DURING AND OCCASIONALLY OUTSIDE OF SHRA.
THROUGHOUT THE DAYTIME HOURS TODAY AND THIS EVENING...SCATTERED
TO NUMEROUS SHRA/TSRA ARE EXPECTED AGAIN AND AS USUAL PLACEMENT
AND TIMING FOR SPECIFIC TAFS WILL BE DIFFICULT. WILL START THE
FORECAST BASED ON RADAR TRENDS THEN USE A COMBINATION OF VCSH/VCTS
AND TEMPO FOR SOME OF THE MOST LIKELY PERIODS OF OCCURRENCE IN THE
FIRST 12 HOURS. VFR SHOULD PREVAIL AT ALL OR MOST TAF AIRPORTS BY
LATE MORNING AND CONTINUING THROUGH EVENING...ALTHOUGH SOME
PERIODIC MVFR AND BRIEF IFR CAN BE EXPECTED DURING THE SHRA/TSRA.
22/TD

&&

.SOUNDING DISCUSSION...

12Z LIX BALLOON LAUNCH/UPPER AIR RELEASE WENT WELL...EXCEPT THE
LOWER SATURATED LEVELS OF THE SOUNDING WERE BIASED BY A RAIN
SHOWER THAT WAS OCCURRING ON STATION AT THE TIME OF RELEASE.
HOWEVER...GIVEN THE AREAS OF RAIN WITH EMBEDDED THUNDERSTORMS OVER
AREAS JUST TO THE EAST...THE MOISTURE PROFILE IS LIKELY FAIRLY
REPRESENTATIVE OF THE ATMOSPHERIC PROFILE WITH A PRECIPITABLE
WATER AROUND 2 INCHES AND A SURFACE BASED CAPE AROUND 1600 J/KG.
WITH THE EXCEPTION OF A LIGHT NORTHERLY WIND NEAR THE
SURFACE...WINDS WERE MOSTLY SOUTHWEST ALL THE WAY UP TO 100 MB
WITH SPEEDS MOSTLY 10 TO 15 KNOTS UP TO 25 KFT...WITH A PEAK
AROUND 60 KNOTS JUST BELOW 40 KFT. 22/TD

&&

.PREV DISCUSSION... /ISSUED 419 AM CDT SAT JUL 6 2013/

SYNOPSIS...

INVERTED SURFACE TROF OVER WESTERN GULF HAS AN EXTENSION EASTWARD
TO THE SOUTH OF LOUISIANA. UPPER TROF REMAINS NEARLY STATIONARY
OVER THE MISSISSIPPI RIVER VALLEY. SCATTERED SHOWERS ARE MOVING
ONSHORE TO THE EAST OF INTERSTATE 55...BUT ARE MOVING AT A PRETTY
GOOD CLIP...KEEPING RAINFALL TOTALS FAIRLY LIGHT. TEMPERATURES
GENERALLY IN THE LOWER AND MIDDLE 70S WITH DEW POINTS IN THE LOWER
70S.

SHORT TERM...

MOISTURE LEVELS AND RAINFALL AMOUNTS OVER THE LAST 24 HOURS HAVE
BEEN LESS THAN ORIGINALLY FORECAST. ONE INDICATION OF THIS WOULD
BE THE PRECIPITABLE WATER AT LIX AT 00Z OF 1.65 INCHES...WHICH WAS
MUCH LOWER THAN THE 2+ INCH VALUES EXPECTED 24 HOURS AGO. WHILE
NAM FORECAST HAS THE COLUMN MOISTENING CONSIDERABLY THIS
MORNING...THE GFS HOLDS THE 2 INCH VALUES OFF FOR ANOTHER 18 HOURS
OR SO. RAINFALL AMOUNTS OVER THE PAST 24 HOURS HAVE BEEN LESS THAN
ONE INCH FOR MOST OF THE FLASH FLOOD WATCH AREA. ALSO...MODEL
GUIDANCE AS WELL AS WPC GUIDANCE FOCUSES MOST RAIN OFFSHORE OVER
THE NEXT 24 HOURS. EVEN THERE...24 HOUR AREAL RAINFALL AVERAGES
ARE ONLY EXPECTED TO BE IN THE 1.0-1.5 INCH RANGE. FF GUIDANCE FOR
6 HOURS REMAINS IN THE 3 TO 6 INCH RANGE. THE POSSIBLE EXCEPTION
WOULD BE OVER PORTIONS OF HARRISON AND JACKSON COUNTIES WHERE
HEAVIER RAINFALL FELL YESTERDAY. WILL TRIM BACK FFW TO ONLY
INCLUDE THOSE TWO COUNTIES...WHICH LINES UP WITH DECISIONS MADE BY
WFO JAN AND MOB.

WHILE LIKELY POPS WILL STILL WORK WELL ACROSS THE AREA
TODAY...RAINFALL AMOUNTS WILL LIKELY BE UNDER 1 INCH IN MOST
AREAS. UPPER TROF OVER THE MISSISSIPPI RIVER VALLEY WILL LIFT OUT
OVERNIGHT TONIGHT...AND THE INVERTED TROF OVER THE WESTERN GULF
WILL MOVE INLAND OVER TEXAS AND MEXICO. WHILE THIS LEAVES A
WEAKNESS BETWEEN THE UPPER RIDGES TO OUR EAST AND WEST...THERE
WILL BE NO ORGANIZED LIFTING MECHANISM FOR SUNDAY AND MONDAY.
AREAL COVERAGE SHOULD STILL BE SIGNIFICANT...AND LIKELY POPS WILL
BE NECESSARY SUNDAY. UPPER RIDGING WILL TRY TO BUILD IN LATE ON
MONDAY...BEGINNING A SLIGHT DRYING TREND TO LOWER POPS INTO THE
CHANCE RANGE.

WITH ABUNDANT CLOUD COVER...HIGH TEMPERATURES WILL REMAIN A BIT
BELOW NORMAL FOR THE NEXT SEVERAL DAYS. HAVE UNDERCUT HIGH
TEMPERATURE GUIDANCE A COUPLE DEGREES IN MOST AREAS TODAY AND
SUNDAY. 35

LONG TERM...

UPPER RIDGING BUILDS IN FROM THE WEST FOR MIDWEEK...AND RAIN
CHANCES WILL RESPOND BY FALLING TO ABOUT 30 PERCENT...AS IT WILL
TAKE A WHILE FOR THE AIRMASS TO DRY OUT. MEDIUM RANGE MODELS BRING
AN EASTERLY WAVE ACROSS FLORIDA AT MIDWEEK...BUT NEVER BRING IT
FAR ENOUGH WEST TO HAVE A SIGNIFICANT EFFECT ON LOUISIANA AND
COASTAL MISSISSIPPI. EXPECT TEMPERATURES TO AVERAGE NEAR TO
SLIGHTLY ABOVE NORMAL FOR TUESDAY AND BEYOND. 35

AVIATION...

MVFR CONDITIONS WILL CONTINUE AT A FEW AIRPORTS EARLY THIS MORNING
BOTH DURING AND OCCASIONALLY OUTSIDE OF SHRA. KGPT MAY HAVE SOME
BRIEF IFR CONDITIONS IN TSRA THROUGH ABOUT 12Z. THROUGHOUT THE
DAYTIME HOURS TODAY AND THIS EVENING...SCATTERED TO NUMEROUS
SHRA/TSRA ARE EXPECTED AGAIN AND AS USUAL PLACEMENT AND TIMING FOR
SPECIFIC TAFS WILL BE DIFFICULT. WILL START THE FORECAST BASED ON
RADAR TRENDS THEN USE A COMBINATION OF VCSH/VCTS AND TEMPO FOR SOME
OF THE MOST LIKELY PERIODS OF OCCURRENCE IN THE FIRST 12 HOURS. VFR
SHOULD PREVAIL AT ALL OR MOST TAF AIRPORTS BY LATE MORNING AND
CONTINUING THROUGH EVENING...ALTHOUGH SOME PERIODIC MVFR AND BRIEF
IFR CAN BE EXPECTED DURING THE SHRA/TSRA. 22/TD

MARINE...

EARLIER PERIOD OF STRONGER WINDS OVER 20 KNOTS DUE TO COMBINATION OF
LOCALIZED PRESSURE GRADIENT AND THUNDERSTORMS HAS SUBSIDED AS
FORECAST...SO HAVE LET THE SMALL CRAFT ADVISORY EXPIRE AT 4 AM.
WINDS WILL REMAIN ELEVATED AT 15 TO 20 KNOTS WITH SEAS UP AROUND 5
FEET FOR PORTIONS OF THE COASTAL WATERS EARLY THIS MORNING...SO WILL
LEAVE A /SMALL CRAFT EXERCISE CAUTION/ HEADLINE IN EFFECT. WINDS IN
SOME OF THE OFFSHORE WATERS MAY RISE BACK TO NEAR SMALL CRAFT
ADVISORY CRITERIA AGAIN EARLY THIS EVENING...BUT WILL LET THE NEXT
FORECASTER MAKE THE CALL ON THIS AS IT MAY REQUIRE STRONGER
THUNDERSTORMS TO DEVELOP TODAY TO AUGMENT THE WINDS.

ON SUNDAY...IT IS STILL UNLIKELY THAT A CLOSED LOW PRESSURE SYSTEM
WILL FORM IN THE WESTERN GULF OF MEXICO SO ONLY A MODEST PRESSURE
GRADIENT IS LIKELY TO PERSIST OVER THE WESTERN WATERS THAT WILL
SUPPORT SOUTH WINDS IN THE 10 TO 15 KNOTS RANGE. A MORE TYPICAL
BERMUDA HIGH PATTERN WITH SOUTHEAST WINDS AVERAGING AROUND 10 KNOTS
AND SEAS 2 TO 3 FEET IS EXPECTED DURING THE EARLY TO MIDDLE PART OF
NEXT WEEK WITH SHOWERS AND THUNDERSTORMS GRADUALLY DECREASING IN
COVERAGE FROM SCATTERED TO MORE ISOLATED DURING THE PERIOD. 22/TD

DECISION SUPPORT...

DSS CODE...BLUE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...SLURRY SUPPORT.
             MONITORING RADAR FOR FLOODING CONCERNS.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR
         AND/OR DIRECT TROPICAL THREATS; EVENTS OF NATIONAL
         SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  86  70  86  71 /  60  20  50  30
BTR  89  73  88  74 /  60  30  60  30
ASD  86  73  85  74 /  70  30  70  30
MSY  86  74  85  76 /  70  30  70  30
GPT  85  73  86  75 /  70  40  70  30
PQL  84  71  86  72 /  70  40  70  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...FLASH FLOOD WATCH UNTIL 7 AM SUNDAY FOR THE FOLLOWING ZONES:
     HARRISON...AND JACKSON.

GM...NONE.
&&
Hazardous weather outlook, Jul 6, 4:18 AM CST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
518 AM CDT SAT JUL 6 2013

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-062230-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
518 AM CDT SAT JUL 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ONLY HARRISON AND
JACKSON COUNTIES IN MISSISSIPPI THROUGH TONIGHT. SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK
AREA TODAY WITH A CHANCE OF SHOWERS AND THUNDERSTORMS CONTINUING
TONIGHT. VERY HEAVY RAINFALL FROM THUNDERSTORMS AND REPEAT HEAVY
RAIN SHOWERS MAY RESULT IN FLOODING MAINLY IN HARRISON AND
JACKSON COUNTIES.

IN ADDITION TO THE HEAVY RAIN THREAT...SOME OF THE STRONGER
THUNDERSTORMS ARE LIKELY TO PRODUCE FREQUENT LIGHTNING AND GUSTY
WINDS. WATERSPOUTS ARE POSSIBLE ACROSS THE COASTAL WATERS AND
TIDAL LAKES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN
ON SUNDAY. THE MAIN WEATHER THREAT ON SUNDAY WILL BE LOCALLY
HEAVY RAINFALL WHICH COULD LEAD TO PONDING OF WATER IN LOW LYING
AREAS AND IN AREAS OF POOR DRAINAGE. ADDITIONALLY...WATERSPOUTS
WILL BE REMAIN POSSIBLE IN COASTAL AREAS.

THERE IS A CHANCE OF THE MORE TYPICAL...SCATTERED...MAINLY LATE
MORNING AND AFTERNOON THUNDERSTORMS MONDAY THROUGH FRIDAY.
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...BUT A FEW STORMS
COULD BECOME STRONG...PRODUCING GUSTY WINDS...FREQUENT LIGHTNING
AND BRIEF HEAVY DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...ANY REPORTS OF
FUNNEL CLOUDS...WATERSPOUTS...FLOODING...AND OTHER WEATHER
IMPACTS SHOULD BE REPORTED TO LOCAL LAW ENFORCEMENT TO BE RELAYED
TO THE NATIONAL WEATHER SERVICE OFFICE IN SLIDELL.

22/TD

In the hours before

Special weather statement, Jul 6, 8:01 AM CST, 1 hour 57 minutes before
MSZ081-061500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
901 AM CDT SAT JUL 6 2013

...CLUSTER OF STRONG THUNDERSTORMS MOVING NORTH AFFECTING HARRISON
COUNTY...

AT 858 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS NEAR BILOXI...OR ABOUT 2 MILES WEST
OF BILOXI...MOVING NORTH AT 15 MPH. ADDITIONAL STORMS WERE
DEVELOPING OVER THE MISSISSIPPI SOUND AND TRACKING ACROSS BILOXI.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The radar

The Mobile radar (KMOB), 67 km away, was scanning. The volume nearest the first event began at 15:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Harrison

When
July 6, 9:58 AM CST to 11:00 AM CST
Where
Harrison County, D Iberville to 2.05 mi N of D Iberville
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
30.430, -88.880

D'Iberville police department reported several road closures in Forest Cove subdivision. Several public reports of flooding were received, including water in at least one home in D'Iberville.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2013Every state in 2013This day in weather historyWarnings in Mississippi, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453576.